Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 37, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 17, 2009, 7:03 AM CDT for Kinney County, Maverick County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2009, 7:03 AM CDT (12:03 UTC)
- Expired
- Apr 17, 2009, 8:00 AM CDT
- In force
- 57 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
Counties Kinney County, TX, Maverick County, TX
The radar
The Laughlin AFB radar (KDFX), 37 km from the middle of the area, began a volume at 12:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 0.1 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -407 J/kg
- Mixed-layer LCL
- 1408 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KEWX 171203
SVREWX
TXC271-323-171300-
/O.NEW.KEWX.SV.W.0037.090417T1203Z-090417T1300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
703 AM CDT FRI APR 17 2009
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN KINNEY COUNTY...
NORTHERN MAVERICK COUNTY...
* UNTIL 800 AM CDT.
* AT 701 AM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 19 MILES WEST OF
SPOFFORD...OR 12 MILES NORTHWEST OF QUEMADO...AND MOVING EAST AT 15
MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE DARLING AND BRACKETTVILLE.
LAT...LON 2900 10067 2911 10070 2916 10078 2921 10079
2940 10038 2896 10037
TIME...MOT...LOC 1203Z 269DEG 13KT 2911 10071
$$3 follow-up statements
000
WWUS54 KEWX 171211
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
711 AM CDT FRI APR 17 2009
TXC271-323-171300-
/O.CON.KEWX.SV.W.0037.000000T0000Z-090417T1300Z/
KINNEY TX-MAVERICK TX-
711 AM CDT FRI APR 17 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT
FOR NORTHERN MAVERICK AND SOUTHWESTERN KINNEY COUNTIES...
AT 704 AM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 18 MILES WEST OF
SPOFFORD...OR 12 MILES NORTH OF QUEMADO...MOVING EAST AT 15 MPH.
SOME LOCATIONS IN THE WARNING AREA INCLUDE DARLING AND BRACKETTVILLE.
THE STORM IS EXPANDING SOUTHWARD AND COULD PRODUCE LARGE HAIL OVER
THE AREAS JUST TO THE NORTH OF THE COMMUNITY OF QUEMADO BY 730 AM.
LAT...LON 2900 10067 2911 10070 2916 10076 2923 10072
2940 10038 2896 10037
TIME...MOT...LOC 1209Z 269DEG 13KT 2911 10068
$$000 WWUS54 KEWX 171229 SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 729 AM CDT FRI APR 17 2009 TXC271-323-171300- /O.CON.KEWX.SV.W.0037.000000T0000Z-090417T1300Z/ KINNEY TX-MAVERICK TX- 729 AM CDT FRI APR 17 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT FOR NORTHERN MAVERICK AND SOUTH CENTRAL KINNEY COUNTIES... AT 727 AM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13 MILES SOUTHWEST OF SPOFFORD...OR 9 MILES NORTH OF QUEMADO...MOVING EAST AT 15 MPH. SOME LOCATIONS IN THE WARNING AREA INCLUDE DARLING. LAT...LON 2918 10062 2925 10038 2896 10037 2900 10067 TIME...MOT...LOC 1229Z 283DEG 14KT 2907 10059 $$
000 WWUS54 KEWX 171246 SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 746 AM CDT FRI APR 17 2009 TXC271-323-171300- /O.CON.KEWX.SV.W.0037.000000T0000Z-090417T1300Z/ KINNEY TX-MAVERICK TX- 746 AM CDT FRI APR 17 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT FOR NORTHERN MAVERICK AND SOUTH CENTRAL KINNEY COUNTIES... AT 746 AM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES WEST OF DARLING...OR 9 MILES NORTHEAST OF QUEMADO...MOVING EAST AT 15 MPH. SOME LOCATIONS IN THE WARNING AREA INCLUDE SPOFFORD. LAT...LON 2915 10055 2918 10039 2896 10037 2899 10062 TIME...MOT...LOC 1247Z 283DEG 14KT 2904 10052 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 6:59 AM CDT, 4 minutes earlier.
Area forecast discussion, Apr 17, 6:59 AM CDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 659 AM CDT FRI APR 17 2009 .AVIATION... SLOW MOVING COMPLEX REMAINS HEALTHY WITH A NEAR SEVERE STORM OVER DRT. THE LINE OF STORMS SHOULD REACH THE AUS/SAT AREAS BY 15Z WITH LOCALLY SEVERE STORMS POSSIBLE. AHEAD OF THE LINE, SHOWERS HAVE BECOME ABUNDANT WHILE THE CIGS AND VSBYS REMAIN MOSTLY IN THE LIFR CATEGORY. THUS NOT MUCH IMPROVEMENT EXPECTED UNTIL THE LEADING SQUALL LINE PASSES. SOME BRIEF CLEARING COULD DEVELOP IN THE WAKE OF THE COMPLEX, WITH MANY AREAS REMAINING UNDER MVFR CIGS. MOST OF THE MODEL DATA HOLDS ON TO IFR OR WORSE CONDITIONS AFTER 03Z AND A REPEAT OF SHOWERS/DRIZZLE AND ANOTHER EARLY MORNING TS COMPLEX IS PROJECTED TO DEVELOP TOWARD THE END OF THE TERMINAL PERIOD. && .PREV DISCUSSION... /ISSUED 412 AM CDT FRI APR 17 2009/ DISCUSSION... MODELS GENERALLY IN AGREEMENT THROUGH THE NEXT SEVERAL DAYS. AN UPPER LOW WILL MOVE ACROSS NORTHERN NEW MEXICO TODAY, ALONG THE OKLAHOMA/KANSAS BORDER SATURDAY, THEN INTO MISSOURI ON SUNDAY. A DRYLINE/PACIFIC COLD FRONT WILL SLOWLY MOVE EAST INTO AND ACROSS THE HILL COUNTRY AND SOUTH CENTRAL TEXAS TODAY THROUGH SATURDAY NIGHT, ALTHOUGH MAY DRIFT SLIGHTLY BACK WEST AT NIGHT. A SERIES OF MID LEVEL SHORT-WAVES AND UPPER JET STREAKS WILL ROTATE AROUND THE LOW. WILL MAINTAIN THE HIGH CHANCES OF SHOWERS AND THUNDERSTORMS TODAY THROUGH SATURDAY DUE UPPER LEVEL DIFFLUENCE AND LOWER LEVEL CONVERGENCE INTERACTING WITH A MOIST AIRMASS (PWS UP TO 1.9 INCHES. CONVECTIVE PARAMETERS INDICATE THE THREAT OF SEVERE THUNDERSTORMS WITH LARGE HAIL, DAMAGING WINDS, AND ISOLATED TORNADOES CONTINUING TODAY INTO SATURDAY. HAVE ADDED LLANO COUNTY TO THE CURRENT WATCH AS BOW ECHO CONTINUES TO TRACK EAST. LOCALLY HEAVY RAINFALL WITH TOTALS OF 2 TO 4 INCHES CAN ALSO BE EXPECTED WHICH MAY CAUSE URBAN AND SMALL STREAM TYPE FLOODING. WITH THE UPPER LOW OVER MISSOURI BY SUNDAY, A STRONGER COLD FRONT WILL MOVE THROUGH THE AREA LATE SATURDAY NIGHT INTO EARLY SUNDAY ENDING RAIN CHANCES WITH ITS PASSAGE. A DRY NORTHWESTERLY FLOW ENSUES AS THE LOW OPENS UP ACROSS THE EASTERN STATES AND AN UPPER RIDGE BUILDS IN THE WESTERN STATES LATE SUNDAY INTO EARLY NEXT WEEK. NIGHTTIME LOWS WILL BE COOLER DUE TO A DRIER AIRMASS, HOWEVER A DOWNSLOPE COMPONENT TO THE WIND WILL KEEP HIGHS IN THE UPPER 70S TO LOWER 80S. MIDDLE TO LATE NEXT WEEK, FLOW ALOFT BECOME ZONAL, WITH THE ECMWF MOVING A WEAK SHORT-WAVE ACROSS THE AREA FRIDAY. SOUTHERLY FLOW RETURNS MIDDLE OF THE WEEK WITH LOWS SHOWING A WARMING TREND AS LOWER LEVEL MOISTURE INCREASES. THIS MAY LEAD TO SLIGHT CHANCE POPS JUST BEYOND THIS FORECAST CYCLE NEXT FRIDAY. FIRE WEATHER... WETTING RAINS ARE EXPECTED ACROSS MUCH OF THE HILL COUNTRY AND SOUTH CENTRAL TEXAS TODAY THROUGH SATURDAY. RELATIVE HUMIDITIES WILL BRIEFLY FALL BELOW 20 PERCENT DURING THE AFTERNOON HOURS SATURDAY THROUGH WEDNESDAY, HOWEVER WINDS WILL GENERALLY BE AROUND 10 MPH OR LESS AND THE EXPECTED WETTING RAINS WILL TEMPER THE FIRE WEATHER CONDITIONS BY CAUSING SOME GREENUP. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 75 65 78 58 81 / 90 60 80 30 - AUSTIN BERGSTROM INTL AIRPORT 77 64 75 54 78 / 90 60 80 30 - NEW BRAUNFELS MUNI AIRPORT 76 66 78 55 81 / 80 60 70 30 - BURNET MUNI AIRPORT 72 61 77 54 79 / 90 60 70 20 - DEL RIO INTL AIRPORT 81 62 86 55 84 / 30 50 20 - - GEORGETOWN MUNI AIRPORT 75 63 75 55 79 / 90 60 70 30 - HONDO MUNI AIRPORT 77 64 80 54 81 / 70 60 50 10 - SAN MARCOS MUNI AIRPORT 75 66 79 56 80 / 90 60 70 30 - LA GRANGE - FAYETTE REGIONAL 77 66 77 59 80 / 80 60 70 30 - SAN ANTONIO INTL AIRPORT 76 66 77 57 82 / 80 60 60 20 - STINSON MUNI AIRPORT 77 66 78 57 83 / 80 60 60 20 - && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 04/18
Hazardous weather outlook, Apr 17, 5:31 AM CDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 531 AM CDT FRI APR 17 2009 TXZ171>173-183>194-202>209-217>225-228-181045- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 531 AM CDT FRI APR 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT FOR SOUTH CENTRAL TEXAS. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH THE AREA...WITH MUCH OF THE ACTIVITY IN ORGANIZED COMPLEXES TODAY AND TONIGHT. LARGE HAIL...DAMAGING WINDS...ISOLATED TORNADOES...AND ISOLATED HEAVY RAINFALL TOTALS OVER 2 INCHES ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... SEVERE THUNDERSTORMS...AND LOCALLY HEAVY RAINFALL TOTALS OF 2 TO 4 INCHES ARE POSSIBLE SATURDAY. MOST OF THE HEAVY RAIN AND SEVERE WEATHER IS EXPECTED TO FOCUS EAST OF A KERRVILLE TO PEARSALL LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY...TONIGHT...OR SATURDAY.
In the hours before
Special weather statement, Apr 17, 1:26 AM CDT, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 126 AM CDT FRI APR 17 2009 TXZ183-202-217-170715- KINNEY-MAVERICK-VAL VERDE- 126 AM CDT FRI APR 17 2009 ...A STRONG THUNDERSTORM WAS AFFECTING KINNEY...MAVERICK AND VAL VERDE COUNTIES... AT 126 AM CDT...NWS METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 20 MILES WEST OF QUEMADO...MOVING EAST AT 20 MPH. THIS THUNDERSTORM COULD BECOME SEVERE AS IT TRACKS TOWARD THE RIO GRANDE AT THE KINNEY AND MAVERICK COUNTY LINE. THIS IS A LARGE THUNDERSTORM THAT COULD ALSO EXPAND INTO EXTREME SOUTHERN VAL VERDE COUNTY. ANOTHER AREA OF DEVELOPING THUNDERSTORMS WAS LOCATED 25 MILES WEST OF PANDALE...MOVING EAST AT 15 MPH. THESE SLOW MOVING THUNDERSTORMS COULD INTENSIFY TO PRODUCE BOTH SEVERE WEATHER AND VERY HEAVY RAINFALL. PEOPLE IN MAVERICK...VAL VERDE AND WESTERN KINNEY COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
Special weather statement, Apr 17, 6:18 AM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 618 AM CDT FRI APR 17 2009 TXZ183-202-171215- KINNEY-VAL VERDE- 618 AM CDT FRI APR 17 2009 ...A STRONG THUNDERSTORM WAS AFFECTING KINNEY AND VAL VERDE COUNTIES... AT 615 AM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM NEAR AMISTAD VILLAGE...OR 6 MILES NORTHWEST OF DEL RIO...MOVING EAST AT 20 MPH. PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM COULD BRIEFLY BECOME SEVERE AS IT CROSSES THE RIO GRANDE AND AFFECTS THE DEL RIO AREA. PEOPLE IN VAL VERDE AND WESTERN KINNEY COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...AMISTAD VILLAGE AND DEL RIO...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
Local storm report, Apr 17, 6:46 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
646 AM CDT FRI APR 17 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0645 AM HAIL 2 NW DEL RIO 29.40N 100.92W
04/17/2009 E0.70 INCH VAL VERDE TX PUBLIC
PEA TO DIME SIZE HAIL ALONG WITH STRONG WINDS.
&&
EVENT NUMBER 00484
MCDONALDThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 10:24 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Val Verde | 51 min |
| Apr 16, 11:09 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Val Verde | 36 min |
| Apr 17, 4:52 AM CDT | Areal Flood Advisory | EWX | Edwards, Val Verde | 113 min |
| Apr 17, 7:38 AM CDT | Severe Thunderstorm Warning | EWX | Gillespie, Llano | 39 min |
| Apr 17, 7:40 AM CDT | Severe Thunderstorm Warning | EWX | Burnet, Llano | 35 min |
| Apr 17, 8:03 AM CDT | River Flood Warning | EWX | Val Verde | 43 hr |
| Apr 17, 8:10 AM CDT | Severe Thunderstorm Warning | EWX | Blanco, Burnet, Gillespie, Hays, Kendall, Llano and 1 more | 50 min |
| Apr 17, 8:17 AM CDT | River Flood Warning | EWX | Val Verde | 18 hr |
| Apr 17, 8:59 AM CDT | Severe Thunderstorm Warning | EWX | Blanco, Burnet, Hays, Travis | 46 min |
| Apr 17, 9:23 AM CDT | Areal Flood Advisory | EWX | Blanco, Burnet, Gillespie, Llano | 3 hr |
| Apr 17, 9:47 AM CDT | Areal Flood Advisory | EWX | Hays, Travis, Williamson | 3 hr |
| Apr 17, 11:18 AM CDT | Areal Flood Advisory | EWX | Fayette, Lavaca | 117 min |
| Apr 17, 11:48 AM CDT | Severe Thunderstorm Warning | EWX | Frio | 27 min |
| Apr 17, 1:32 PM CDT | Areal Flood Advisory | EWX | DeWitt, Fayette, Gonzales, Lavaca, Lee | 118 min |
| Apr 17, 2:25 PM CDT | Flash Flood Warning | EWX | Bastrop, Caldwell, DeWitt, Fayette, Gonzales, Lavaca and 1 more | 4 hr |
| Apr 17, 2:47 PM CDT | Tornado Warning | EWX | Fayette, Lavaca | 28 min |
| Apr 17, 5:10 PM CDT | Severe Thunderstorm Warning | EWX | Lee | 35 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.